Hail, McPherson
- When
- August 21, 4:38 PM CST
- Where
- McPherson County, 3 mi E of Galva
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.383, -97.483
3 thunderstorm wind, 2 lightning, 1 hail, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 21, 2:42 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT THU AUG 21 2003 FCST CONCERNS... CNVTV TRENDS THIS EVE, THEN TEMP COOLING BEHIND FROPA ON FRI... CNVGNC ALG SFC FNT ALREADY MANIFESTING HIGH BASED CU FM HUT-EWK-EMP LN. MESO ANLYS SUGGESTS LTL RMNG CAP AND ABT 2500-3000J/KG OF MEAN LYR CAPE JUST NE OF ICT. XPCT TO SEE ISOLD/WDLY SCT CNVTN DVLP TWD 21Z, WITH SWD DRIFT OF CELLS TWD HWY 54 TO THE E OF ICT THIS EVE. ATMOS STILL ONE OF WK SHEAR AND MDT INSTBY, SO MAIN THREAT WL BE LCL DOWN-BURST WNDS AND ISOLD HVY RAFL WITH SLOW MOVMT/PROPAGATION. LACK OF SGFNT FORCING SUGGESTS STMS WL DMNSH RAPIDLY ARND SUNSET, HOWEVER THERE MAY BE ENUF CNVGNC ALG BNDRY TO WARRANT SLGT POPS MAINLY E OF ICT OVRNGT. THE AMOUNT OF COOLING BEHIND FROPA IS OF CONCERN ON FRI. TEMPS THIS AFTN ACRS NEB/SD ABT 15 TO 20 DEGREES LWR THAN YDA. THE AIR IS ALSO MUCH DRIER WITH DWPTS IN THE UPR 40S AND 50S. TO THIS END, THE ETA MAY BE TOO WARM WITH LO LVL THKNS/MAX TEMPS ON FRI, ESPCLY ACRS THE SRN CWA. CONSENSUS SUGGESTS FNT WL BE JUST S OF THE OKLA BORDER BY MRNG, WITH RELATIVELY SHALLOW NELY FLO ACRS THE CWA. EVEN SO, THE SUN WL TEND TO MODIFY THE DRY AIRMASS A BIT, SO THE COOLDOWN SHOULD BE TEMPERED SOMEWHAT ACRS THE CWA. THE GOING FCST LOOKS BETTER THAN ARRAY OF MOS VALUES, SO WL STAY THE COURSE. CNVTV CHCS ACRS THE SRN CWA WL HINGE ON FNTL MOVMT/PSN IN THE AFTN. STILL XPCT A RIBBON OF INSTBY ALG/JUST N OF FNT, PERHAPS ACRS THE SRN ROW OF COUNTIES. SO WL CONT SLGT POPS THERE IN THE AFTN. THE ETA IS QUITE OMINOUS WITH THE BLDG UPR RDG AGAIN ACRS THE CNTRL PLAINS/KS RGN BY THE END OF THE WEEKEND. IT MAY HAVE THE RIGHT IDEA, BUT IS PROBLY A BIT TOO WARM (SLGT BIAS) WITH ITS THERMAL PROFILE. OTHERWISE, THE CENTURY MARK READINGS LOOK TO RETURN FOR SUNDAY AND MON ACRS CNTRL KS. A LOT OF QUESTIONS IN THE EXTENDED FCST, MAINLY ON HOW STEADFAST THE RDG WL BE, WHETHER IT WL ALLOW INCRSG WLYS ACRS THE NRN TIER TO SUBJECT THE CNTRL PLAINS WITH ANOTHER FROPA AND SOMEWHAT COOLER AIR NEXT WEEK. FOR NOW PERSISTENCE HAS HAD A BETTER TRACK RECORD THAN ANY MODEL SOLN, AND UNTIL SIGNALS BCM CLR FOR A FEW RUNS, THE CONSENSUS IS TO STAY THE COURSE WITH THE HOT AND MAINLY DRY FCST. CANNOT RULE OUT ISOLD CNVTN, AS HAS BEEN THE CASE OF LATE, BUT CHCS SML ENUF TO LEAVE OUT OF FCST FOR NOW. ANY COOLING BHND FROPA/TROF PASSAGE BY TUE LOOKS TO BE MINIMAL. TEMPS STILL AVG ABV CLIMO THRUT EXTENDED PD. FCSTID = 13/DARMOFAL ICT 73 99 70 98 / 20 5 5 5 HUT 71 97 69 97 / 20 5 5 5 EWK 72 97 69 97 / 20 5 5 5 EQA 72 98 70 97 / 30 5 5 5 WLD 74 100 70 97 / 20 20 10 5 RSL 67 93 66 96 / 10 5 5 5 GBD 69 95 67 97 / 10 5 5 5 SLN 70 96 68 98 / 10 5 5 5 MPR 70 96 69 97 / 20 5 5 5 CFV 72 99 69 95 / 20 20 10 5 CNU 70 97 68 95 / 30 10 5 5 K88 70 97 68 95 / 30 10 5 5 .ICT...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 441 PM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE WIDELY SCATTERED ACROSS PARTS OF CENTRAL AND SOUTHEAST KANSAS THIS EVENING. A FEW STORMS COULD BECOME LOCALLY SEVERE, WITH THE PRIMARY RISK BEING DOWN-BURST WINDS OF 60 TO 70 MPH AND HAIL TO THE SIZE OF NICKELS. THE STORMS ARE EXPECTED TO DEVELOP ALONG A WEAK COLD FRONT, AND AFFECT AREAS GENERALLY NORTH OF HIGHWAY 400. THE STORMS WILL LIKELY DRIFT SOUTH INTO SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH SUNSET. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT, MAINLY TO THE EAST OF THE KANSAS TURNPIKE. HOWEVER, THE RISK OF SEVERE STORMS IS EXPECTED TO DIMINISH AFTER DARK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON, FOR THE COUNTIES BORDERING OKLAHOMA. AN ISOLATED SEVERE STORM IS POSSIBLE. THE HOT TEMPERATURES WILL ALSO CONTINUE ACROSS THE AREA FOR MUCH OF THE NEXT SEVEN DAYS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING, UNTIL DARK, FOR AREAS MAINLY SOUTH OF HIGHWAY 56 AND NORTH OF HIGHWAY 400. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The Wichita radar (KICT), 81 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 thunderstorm wind, 2 lightning, 1 hail, 1 high wind. Local standard time, as filed.
Tractor-trailer overturned on I-135 near the North Broadway and First Street exits. The driver's injuries were minor. In addition, one transformer caught fire. It is unknown whether the blaze was caused by lightning or severe thunderstorm winds. Newton Kansan contributed greatly to this narrative.
Transformer struck. Narrative courtesy of Newton Kansan.
Widespread tree damage.
Tree struck; caught fire. Narrative courtesy of Newton Kansan.
Damage to trees and carports in Erie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377600, 5377596, 5377597, 5377601, 5377598, 5377678, 5377599.